Hail, Franklin
- When
- June 9, 6:38 PM EST
- Where
- Franklin County, Greenfield
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.600, -72.600
Severe thunderstorms brought damaging winds and large hail to parts of western and north central Massachusetts. Penny sized hail was reported in Greenfield, where thunderstorm winds also downed trees and large limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms brought damaging winds and large hail to parts of western and north central Massachusetts. Penny sized hail was reported in Greenfield, where thunderstorm winds also downed trees and large limbs. A woman was killed when the car she was driving was struck by a falling tree limb. Trees and large branches were also reported down in Northampton, Westfield, Athol, and Phillipston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 9, 2:30 PM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 330 PM EDT WED JUN 9 2004 .SHORT TERM (TONIGHT THROUGH THU NIGHT)... A SEVERE THUNDERSTORM WATCH CONTINUES FOR CHESHIRE AND HILLSBOROUGH COUNTIES NH UNTIL 7 PM. MONITORING CONDITIONS CLOSELY FOR ANY DEVELOPMENT OF SEVERE STORMS AS AIRMASS IS JUICED WITH CAPES >3000 J/KG...LIFTED INDICES BELOW -3 AND SO FORTH...BUT HAVE TO BREAK THROUGH A BIT OF A MID LEVEL CAP TO GET STORMS GOING. STARTING TO SEE STORMS DEVELOP ACROSS CENTRAL NEW YORK...AND A FEW ARE TRYING TO SNEAK INTO SOUTHERN NEW HAMPSHIRE. POTENTIAL FOR SOUTHERN NEW ENGLAND WILL LIE IN HOW ACTIVE THAT AREA IS ABLE TO BECOME DURING NEXT 3-6 HOURS. BEYOND THE NEAR TERM...EXPECTING THE TRIGGER OF THIS CONVECTION... THE COLD FRONT...TO PUSH THROUGH THE REGION OVERNIGHT. ANY CONVECTION IS EXPECTED TO END FROM NORTH TO SOUTH AROUND MIDNIGHT... BUT SHOWERS WILL LINGER AS THE UPPER LEVEL SYSTEM ASSOCIATED WITH THIS FRONT WILL PUSH THROUGH THURSDAY MORNING. GFS TENDS TO HANG THE PRECIPITATION SHIELD BACK ACROSS THE REGION DURING MOST OF THURSDAY...WHILE THE ETA NOSES A RIDGE IN DURING THE AFTERNOON. HAVE LEANED THIS FORECAST TOWARD THE FASTER ETA...AS IT SEEMS TO BE HANDLING THIS AFTERNOONS CONVECTION AND FRONTAL POSITION FAIRLY WELL. ONCE THE CLOUDS CLEAR...LARGE HIGH PRESSURE FROM CENTRAL CANADA WILL TAKE OVER WITH CLEARING SKIES AND CHILLY TEMPERATURES THURSDAY NIGHT. OVERNIGHT LOWS WILL DROP DOWN TO AROUND 40 ACROSS SOUTHERN NEW HAMPSHIRE AND NORTHWESTERN MASSACHUSETTS...RATHER COOL FOR EARLY JUNE...AND MOST AREAS WILL SEE READINGS IN THE 40S EARLY FRIDAY MORNING. .LONG TERM... FRI THROUGH WED...LARGE SLOW MOVING HIGH PRES WILL PRODUCE FAIR WEATHER OVER THE REGION THROUGH THE WEEKEND. NEXT SYS WILL APPROACH IN THE MON-TUE TIME FRAME. MODELS STILL AT ODDS OVER APPLIFICATION OF LONG WAVE IN THE EAST. WILL INCREASE CLOUDS MON WITH CHC POPS SHOWERS BY TUE. FOLLOWED NCEP TEMP GUIDANCE IN THE DAY 3-7 PERIOD. SPREAD IN ENSM MOS IS NOT VERY LARGE. GENERALLY SEASONABLE TEMPS FOLLOWING THE CURRENT 2 DAY STRETCH OF MID SUMMER HEAT. && .AVIATION... MAINLY VFR EXCEPT FOR MVFR VISIBILITIES ON CAPE COD AND THE ISLANDS WITH HAZE. EXPECT CLOUDS TO DEVELOP IN THE 3-4KFT RANGE DURING THE REMAINDER OF THE AFTERNOON. AS THE FRONT APPROACHES WITH ITS PRECIPITATION SHIELD...WILL SEE SOME MVFR CEILINGS AND VISIBILITIES WITH SHOWERS...SCATTERED THUNDERSTORMS. EXPECT CEILINGS AS LOW AS 1500 FT AT KORH. EXPECT THE FRONT TO CLEAR THE COAST AROUND 12Z THURSDAY...WITH VFR VISIBILITIES AND SOME LEFTOVER MVFR CEILINGS BUT THOSE WILL INCREASE TO VFR. SKIES WILL BECOME PARTLY CLOUDY BY 16Z EXCEPT ON THE SOUTH COAST...CAPE AND ISLANDS WHERE CLOUDS WILL LINGER PAST 18Z. && .MARINE... IN THE SHORT TERM...WILL HANG ON TO A SMALL CRAFT FOR SEAS TONIGHT ON THE OUTER WATERS ON THE INCREASING SOUTHWEST FLOW. BUOY 018 EAST OF NANTUCKET REPORTING 4-5 FOOT SEAS. AS THE FRONT CLEARS THE COAST AND NORTHEAST WINDS KICK IN...COULD SEE A BIT OF A SURGE EARLY THURSDAY MORNING WITH SOME GUSTS TO 25 KT. EXPECT WINDS AND SEAS TO SUBSIDE AS LARGE HIGH PRESSURE FROM CENTRAL CANADA BUILDS INTO NEW ENGLAND BY MIDDAY THURSDAY. IN THE LONGER TERM...WE ARE IN FOR A PROLONGED PERIOD OF LIGHT WINDS AND CALM SEAS FRI INTO SUN AS HIGH PRESSURE BECOMES CENTERED OVER NEW ENGLAND. EXPECT LOCAL SEA BREEZES TO DEVELOP EACH AFTERNOON. && .HYDROLOGY... BASIN AVERAGE RAINFALL OF 0.25 TO 0.75 INCH IS EXPECTED FROM LATER TODAY INTO THU...WHICH SHOULD HAVE MINIMAL EFFECT ON RIVER AND STREAM LEVELS. HOWEVER WE DO EXPECT TO SEE LOCALLY HIGHER RAINFALL AMOUNTS OF 1 TO 2 INCHES IN THUNDERSTORMS WHICH MAY PRODUCE MINOR URBAN AND POOR DRAINAGE FLOODING. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS ANZ254-255. && NEAR TERM...AED SHORT TERM...EVT LONG TERM...NOCERA/VALLEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 420 AM EDT WED JUN 9 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-101200- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 420 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... HEAT INDICES ARE EXPECTED TO REACH 95 TO 100 DEGREES FOR A FEW HOURS THIS AFTERNOON...EXCEPT ON THE IMMEDIATE SOUTH COAST...CAPE COD AND THE ISLANDS. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON IN SOUTHWEST NEW HAMPSHIRE AND NORTHERN MASSACHUSETTS...AND A SLIGHT CHANCE LATE IN THE DAY AS FAR SOUTH AS HARTFORD AND PROVIDENCE. THE STORM PREDICTION CENTER HAS PLACED NORTHERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TODAY AND EARLY TONIGHT. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 4 PM AND 10 PM. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... SCATTERED THUNDERSTORMS ARE POSSIBLE SOUTH OF THE MASS TURNPIKE THURSDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY OF NEXT WEEK. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM 3 PM UNTIL 10 PM DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS IN NORTHERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. SKYWARN SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD MONITOR LATER FORECASTS AND STATEMENTS TODAY AND BE PREPARED FOR POSSIBLE ACTIVATION. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX JWD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 508 PM EDT WED JUN 9 2004 MAZ002>016-026-NHZ011-012-015-100200- CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN ESSEX MA- EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA- EASTERN HILLSBOROUGH NH-EASTERN NORFOLK MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA- SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN AND CENTRAL HILLSBOROUGH NH- WESTERN ESSEX MA-WESTERN FRANKLIN MA-WESTERN HAMPDEN MA- WESTERN HAMPSHIRE MA-WESTERN NORFOLK MA- 508 PM EDT WED JUN 9 2004 ...THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH NUMBER 419 IN EFFECT UNTIL 10 PM FOR MUCH OF INTERIOR MASSACHUSETTS EXTENDING FROM HAMPDEN TO NORFOLK COUNTY NORTHWARD INCLUDING THE BOSTON METROPOLITAN AREA. THIS WATCH ALSO REPLACES AN EARLY WATCH FOR CHESHIRE AND HILLSBOROUGH COUNTIES OF SOUTHWEST NEW HAMPSHIRE. THUNDERSTORMS ACROSS NEW YORK STATE AND VERMONT HAVE BEEN PRODUCING WIND DAMAGE AND LARGE HAIL. THESE STORMS ARE FORECAST TO MOVE INTO THE WATCH AREA THIS EVENING AND WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. PEOPLE IN THE WATCH AREA SHOULD PAY CLOSE ATTENTION TO THE SKY AND BE READY TO SEEK SHELTER SHOULD THUNDERSTORMS APPROACH. CTZ002>004-MAZ017>021-RIZ001>008-100200- BLOCK ISLAND RI-BRISTOL RI-EASTERN KENT RI-EASTERN PLYMOUTH MA- HARTFORD CT-NEWPORT RI-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- TOLLAND CT-WASHINGTON RI-WESTERN KENT RI-WESTERN PLYMOUTH MA- WINDHAM CT- 508 PM EDT WED JUN 9 2004 ...THUNDERSTORMS ARE POSSIBLE LATER THIS EVENING AND OVERNIGHT... A SLOW MOVING COLD FRONT WILL SPREAD SHOWERS AND THUNDERSTORMS INTO CONNECTICUT...RHODE ISLAND AND SOUTHEAST MASSACHUSETTS LATER THIS EVENING AND OVERNIGHT. SOME THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEFLY GUSTY WINDS...SMALL HAIL AND TORRENTIAL DOWNPOURS ALONG WITH DANGEROUS AND FREQUENT LIGHTNING. THUNDERSTORMS HAVE BECOME WIDESPREAD ACROSS NEIGHBORING NEW YORK STATE. THIS ACTIVITY COULD BEGIN TO AFFECT PARTS OF CONNECTICUT AFTER 7 PM SPREADING EAST ACROSS RHODE ISLAND AND SOUTHEAST MASSACHUSETTS BETWEEN 8 PM AND 10 PM. BRIEFLY GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION ON THIS THUNDERSTORM EPISODE. DRV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 528 PM EDT WED JUN 9 2004 NHZ011-012-015-092220- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 528 PM EDT WED JUN 9 2004 THE SOUTHERN PART OF A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS PORTIONS OF NORTHERN CHESHIRE AND HILLSBOROUGH COUNTIES BETWEEN 550 PM AND 620 PM. TOWNS IN THE PATH INCLUDE MARLOW...HILLSBOROUGH...AND WEARE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THESE AREAS UNTIL 10 PM. GAF/EVT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 630 PM EDT WED JUN 9 2004 NHZ011-092315- CHESHIRE NH- 630 PM EDT WED JUN 9 2004 AT 625 PM NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER OF STRONG THUNDERSTORMS IN NORTHERN BENNINGTON COUNTY VERMONT. THESE STORMS WERE MOVING TO THE SOUTHEAST AT 40 MPH AND WILL REACH THE TOWNS OF WALPOLE...WESTMORELAND...AND CHESTERFIELD IN WESTERN CHESHIRE COUNTY BETWEEN 655 PM AND 710 PM. STRONG GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. MAZ002-003-092315- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA- 630 PM EDT WED JUN 9 2004 AT 625 PM...A STRONG THUNDERSTORM WAS APPROACHING NORTHWEST BERKSHIRE COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 40 MPH AND WILL APPROACH THE TOWNS OF MONROE AND ROWE IN NORTHWEST FRANKLIN COUNTY MASSACHUSETTS BETWEEN 7 PM AND 715 PM. STRONG GUSTY WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY THIS STORM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM. GAF/EVT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 718 PM EDT WED JUN 9 2004 MAZ006-007-100000- EASTERN ESSEX MA-WESTERN ESSEX MA- 718 PM EDT WED JUN 9 2004 AT 715 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH 2 MILES NORTH OF ROWLEY...OR ABOUT 5 MILES SOUTH OF NEWBURYPORT...MOVING EAST SOUTHEAST AT 35 MPH. GUSTY WINDS MAY PRECEDE THE HEAVY RAIN ASSOCIATED WITH THIS THUNDERSTORM BY AS MUCH AS 15 TO 20 MINUTES. * LOCATIONS IN THE PATH OF THIS STORM INCLUDE BUT ARE NOT LIMITED TO SALISBURY...ROWLEY...ROCKPORT...NORTH ANDOVER...NEWBURYPORT... NEWBURY...WEST NEWBURY...IPSWICH...GROVELAND...GLOUCESTER... GEORGETOWN...ESSEX AND BOXFORD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR SOUTHWESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. VALLEE
The Albany radar (KENX), 120 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Franklin | 2004-06-09 | 41 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5410206, 5410207, 5410208, 5410209, 5410210.